NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 29, 2014
Smoking and Tobacco
I was a two pack a day smoker. Two months ago I cut down to about 8 cigarettes a day. Withdrawal symptoms were mild; lightheaded, some confusion and inability to concentrate. The cravings were also mild. I maintained this level of smoking for about 6 weeks. I began to suffer from abdominal pains; burning, mild pain, and nausea (no vomiting), especially in the morning. Had it checked by a doctor (CT scan) but nothing was found. I have also found that my cravings for nicotine have increased significantly and I have increased my smoking up to about a pack per day. Could this be part of the withdrawal symptoms from nicotine? If so, what else can I expect with regards to intestinal problems?
I am not aware of these intestinal symptoms as nicotine withdrawal. It`s possible that once you cut down from 2 packs per day to only 8 cigarettes a day, you lost your tolerance to the intestinal side-effects of nicotine, and developed nausea and burning. Another common reason for these symptoms are gastritis (inflammation of the stomach lining), or an ulcer; a CT scan probably wouldn`t show this. It`d be a good idea to check with your doctor again.
Jerry Friemoth, MD
College of Medicine
University of Cincinnati